Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 219, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2003, 6:09 PM CDT for Barton County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:09 PM CDT (23:09 UTC)
- Expired
- May 6, 2003, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 062309 SVRSGF MOC011-070015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 609 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI * UNTIL 715 PM CDT. * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF SHELDON TO 7 MILES WEST OF JASPER...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... GOLDEN CITY BY 645 PM CDT. THE TOWNS OF LAMAR HEIGHTS...OAKTON...IRWIN...MILFORD AND BOSTON ARE ALSO IN THE PATH OF THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3764 9425 3738 9450 3736 9410 3765 9409 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:16 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 6, 2:16 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 216 PM CDT TUE MAY 6 2003 WARM MOIST AIR LIFTING NORTH AHEAD OF SURFACE LOW OVER SOUTHEAST KS AND NORTHEAST OK. CAPES OFF 18Z SGF SOUNDING APPROACHING 4000 J/KG WITH HIGHER CAPES LIKELY BACK WHERE LOW LEVEL MOISTURE IS NOSING INTO SE KS AND EXTREME SW MO WHERE DEW POINTS ARE IN THE LOWER 70S. THIS MOISTURE SURGE NORTHWARD IS ALSO DEPICTED NICELY ON VIS SAT IMAGERY BY CU FIELD OVER MY WESTERN COUNTIES. SMALL COMPLEX OF STORMS OVER EAST CENTRAL KS AND WEST CENTRAL MO ALSO PUTTING OUT A LOW LEVEL BOUNDARY. WOULD EXPECT STORMS TO BE TRIGGERED OR DEVELOP SOUTHWARD OVER SOUTHEAST KS ALONG THIS BOUNDARY OR THE INCREASINGLY SHARP DRYLINE IN SOUTHEAST KS AND NORTHEAST OK. FLOW IS BACKED NORTHEAST OF THE LOW CENTER FROM THE JOPLIN AND SPRINGFIELD AREA NORTHWARD ATTM...AND WHERE LOW LEVEL FLOW REMAINS BACKED...AN ENHANCED TORNADO THREAT WILL BE POSSIBLE...EITHER NORTH OF THE SYNOPTIC SCALE SURFACE WARM FRONT OR WHERE SMALLER BOUNDARIES LEFT OVER FROM MORNING CONVECTION WILL ALSO ENHANCE HORIZONTAL VORTICITY. SYNOPTIC SCALE SHEAR PROFILE NOT AS IMPRESSIVE AS PAST SUNDAY BUT GIVEN HIGH CAPES...SUPERCELLS...POSSIBLY TORNADIC...STILL A POSSIBILITY. THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINEAR MCS THIS EVENING OVER THE OZARKS BEFORE PUSHING OUT OF THE AREA LATE TONIGHT. WEAK HIGH WILL GIVE US A BRIEF BREAK WEDNESDAY...BUT ANOTHER SHORTWAVE WILL EJECT NORTHEAST WITH LOW PRESSURE DEVELOPING OVER TX/OK PANHANDLES WED NIGHT. MCS DEVELOPMENT WILL BE POSSIBLE NORTH OF A SURFACE WARM FRONT OVER SE KS AND SOUTHERN MO LATE WED NIGHT AND THU MORNING. IF THE ATMOSPHERE RECOVERS SUFFICIENTLY THU AFTERNOON...ANOTHER ROUND OF STORMS WILL BE POSSIBLE LATE THU AFTERNOON AND EVENING WITH THE PASSAGE OF A SURFACE COLD FRONT. VOLATILE PATTERN WILL CONTINUE INTO EARLY NEXT WEEK WITH A SERIES OF SHORTWAVES EJECTING FROM THE ROCKIES INTO THE PLAINS. ANOTHER STRONG UPPER LEVEL SYSTEM WILL EJECT EAST-NORTHEAST OVER LATE SAT AND SAT NIGHT. USING PRIMARILY THE 00Z GFS...ANOTHER SHORTWAVE WILL MOVE INTO THE CENTRAL AND SOUTHERN HIGH PLAINS TUE NIGHT. .SGF... MO...NONE. KS...NONE. DSA
Hazardous weather outlook, May 6, 1:00 PM CDT, 5 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLE TORNADOES AREAS AFFECTED AND TIMING: OVER SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF A LINE FROM VERSAILLES TO GAINESVILLE EARLY THIS AFTERNOON BY 2 PM. THE SEVERE THREAT WILL SPREAD INTO THE EASTERN OZARKS INCLUDING THE ROLLA AND WEST PLAINS AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE STORM THREAT WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. DISCUSSION: LOW PRESSURE OVER NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS WILL MOVE INTO MISSOURI THIS EVENING. THE ATMOSPHERE IS VERY UNSTABLE AHEAD OF THIS SYSTEM EARLY THIS AFTERNOON. THE WIND PROFILE WITH HEIGHT IS FAVORABLE FOR SUPERCELLS...WITH SOME TORNADIC SUPERCELLS POSSIBLE. ORGANIZED STORMS WILL LIKELY DEVELOP FIRST IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE EARLY THIS AFTERNOON AND THEN MOVE EAST AND NORTHEAST INTO THE OZARKS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. OTHER SCATTERED STORMS WILL ALSO DEVELOP OVER THE OZARKS WELL AHEAD OF THE MAIN BAND OF ORGANIZED STORMS THIS AFTERNOON. A TORNADO WATCH IS ALREADY IN EFFECT FOR COUNTIES ALONG AND WEST OF A LINE FROM WARSAW TO BUFFALO TO FORSYTH THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
In the hours before
Local storm report, May 6, 5:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM WEBB CITY MO .88 INCH HAIL
05/06/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 5:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM CROCKER MO 2.75 INCH HAIL
05/06/03 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 5:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM EL DORADO SPGS MO .75 INCH HAIL
05/06/03 CEDAR REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 6, 5:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM ORONOGO MO 1.75 INCH HAIL
05/06/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 6, 6:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM DIXON MO 60 MPH TSTM GUST
05/06/03 PULASKI 3/4 INCH HAIL ALSO
REPORTED. REPORTED BY
PUBLIC.Local storm report, May 6, 6:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM LAMAR MO 1.75 INCH HAIL
05/06/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0607 PM SWEDEBORG MO 1.75 INCH HAIL
05/06/03 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0608 PM ASBURY MO 4.5 INCH HAIL
05/06/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 51 min |
| May 5, 9:49 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 5, 10:07 PM CDT | Tornado Warning | SGF | Ozark | 53 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 57 min |
| May 5, 10:45 PM CDT | Tornado Warning | SGF | Howell | 45 min |
| May 5, 11:05 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 55 min |
| May 6, 5:25 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 50 min |
| May 6, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 66 min |
| May 6, 6:34 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 56 min |
| May 6, 7:29 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 31 min |
| May 6, 7:33 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 57 min |
| May 6, 8:28 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 62 min |
| May 6, 8:34 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 41 min |
| May 6, 8:48 AM CDT | Tornado Warning | SGF | Vernon | 42 min |
| May 6, 9:18 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 57 min |
| May 6, 9:22 AM CDT | Tornado Warning | SGF | St. Clair | 68 min |
| May 6, 9:26 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 49 min |
| May 6, 10:04 AM CDT | Tornado Warning | SGF | Benton, Hickory | 56 min |
| May 6, 2:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 6, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 49 min |
| May 6, 3:04 PM CDT | Tornado Warning | SGF | Morgan | 41 min |
| May 6, 3:09 PM CDT | Tornado Warning | SGF | Benton | 36 min |
| May 6, 3:16 PM CDT | Tornado Warning | SGF | Vernon | 44 min |
| May 6, 3:17 PM CDT | Tornado Warning | SGF | St. Clair | 58 min |
| May 6, 3:39 PM CDT | Tornado Warning | SGF | Morgan | 36 min |
| May 6, 3:40 PM CDT | Tornado Warning | SGF | Benton | 50 min |
| May 6, 3:54 PM CDT | Tornado Warning | SGF | Miller | 51 min |
| May 6, 3:55 PM CDT | Tornado Warning | SGF | Camden | 50 min |
| May 6, 4:09 PM CDT | Tornado Warning | SGF | Morgan | 51 min |
| May 6, 4:10 PM CDT | Tornado Warning | SGF | St. Clair | 35 min |
| May 6, 4:18 PM CDT | Tornado Warning | SGF | Hickory | 42 min |
| May 6, 4:20 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| May 6, 4:23 PM CDT | Tornado Warning | SGF | Benton | 37 min |
| May 6, 4:37 PM CDT | Tornado Warning | SGF | Camden | 53 min |
| May 6, 4:40 PM CDT | Tornado Warning | SGF | Miller | 50 min |
| May 6, 4:46 PM CDT | Tornado Warning | SGF | Vernon | 59 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 56 min |
| May 6, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory | 30 min |
| May 6, 5:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 57 min |
| May 6, 5:20 PM CDT | Tornado Warning | SGF | Pulaski | 40 min |
| May 6, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 67 min |
| May 6, 5:23 PM CDT | Tornado Warning | SGF | Miller | 22 min |
| May 6, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 36 min |
| May 6, 5:28 PM CDT | Tornado Warning | SGF | Maries | 62 min |
| May 6, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 60 min |
| May 6, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 58 min |
| May 6, 5:47 PM CDT | Tornado Warning | SGF | Phelps | 58 min |
| May 6, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 55 min |
| May 6, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 51 min |
| May 6, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 60 min |
| May 6, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 57 min |
| May 6, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 55 min |
| May 6, 6:24 PM CDT | Tornado Warning | SGF | Dade | 51 min |
| May 6, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 61 min |
| May 6, 6:33 PM CDT | Tornado Warning | SGF | Polk | 57 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 39 min |
| May 6, 6:41 PM CDT | Tornado Warning | SGF | Camden | 49 min |
| May 6, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 61 min |
| May 6, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 56 min |
| May 6, 6:55 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.